Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Indianapolis, IN

June 16, 2019Brown County, Greene County, Monroe County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 16, 2019, 9:03 PM EDT for Brown County, Greene County, Monroe County, Indiana. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 9:03 PM EDT (01:03 UTC)
Expired
Jun 17, 2019, 5:00 AM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, IN, Greene County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:25 PM EDTFLASH FLOOD3 Ese Yellowwood Lake, INDISPATCH REPORTING VERY SIGNIFICANT FLOODING ONGOING SOUTH AND WEST OF NASHVILLE. NUMEROUS ROAD CLOSURES WITH PORTIONS OF STATE ROAD 46 UNDER WATER. SEVERAL WATER RESCUES COMPLETED IN THE LAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WGUS53 KIND 170103
FFWIND
INC013-055-105-170900-
/O.NEW.KIND.FF.W.0029.190617T0103Z-190617T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
903 PM EDT Sun Jun 16 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Central Monroe County in south central Indiana...
  Southern Brown County in south central Indiana...
  Northern Greene County in southwestern Indiana...

* Until 500 AM EDT Monday.

*  Doppler radar indicated heavy rain in excess of 6 inches has 
   fallen across parts of the warned area since yesterday. Flash 
   flooding is in progress.

* Some locations that will experience flooding include...
  Bloomington, Nashville, Worthington, Yellowwood Lake, Indiana
  University, Solsberry, Woodville Hills, Stone Head, Gnaw Bone,
  Story, Whitehall and Elkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3916 8718 3917 8668 3918 8668 3920 8608
      3908 8608 3906 8718

$$

JAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:18 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 16, 8:18 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
818 PM EDT Sun Jun 16 2019

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 333 PM EDT Sun Jun 16 2019

Upper waves combined with a couple of meandering fronts will keep
chances for showers and thunderstorms across central Indiana into
next weekend. The wet pattern will keep temperatures near normal to
below normal through the period.

&&

.NEAR TERM /Tonight/...
Issued at 815 PM EDT Sun Jun 16 2019

Radar loop indicates the more unstable air and organized convection
has shifted south of the forecast area. Residual rain and embedded
thunder over the southern zones should diminish by the late evening
hours, as a mid level vorticity center and enhanced 850mb flow shifts
off to the southeast.

Scattered convection possible for the rest of the night as a weak
front lingers in the area. The 850mb flow and deep layer shear is
weaker than it was yesterday, so nocturnal convective potential doesn't
look quite as high as last night.

Previous discussion follows.

This afternoon a cold front was across northern Indiana, but a
boundary with a temperature gradient was across southern Indiana.
Temperatures south of the boundary were in the mid and upper 80s,
with upper 70s to around 80 north of this boundary. Scattered
thunderstorms were across southern sections of central Indiana.

Some upper energy will interact with the boundary and the
approaching cold front from the north to produce scattered to
numerous showers and thunderstorms this afternoon into the evening.
Expect the greatest coverage to be in the south closer to the better
instability. Will go likely PoPs there with chance PoPs elsewhere.

Given the good instability south with the presence of a boundary,
strong to severe storms are possible mainly south into the evening.

Overnight the upper wave will exit to the east, diminishing the
forcing across the area. Will allow PoPs to drop back to slight
chance category all areas by 12Z with this lull in forcing.

Precipitable water values remain over 1.5 inches across the southern
half of the area, so locally heavy rain and flooding remain a
threat. However, given the expected coverage and duration of the
thunderstorms tonight, feel that the threat won't be widespread
enough for a flood watch. Will continue to highlight in the
Hazardous Weather Outlook and social media products.

Trended toward a model blend for lows tonight.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 333 PM EDT Sun Jun 16 2019

Models are close enough that the NBM initialization was accepted for
most items.

The short term will continue the pattern of upper waves interacting
with surface boundaries to produce showers and thunderstorms at
times.

Monday morning should see lower coverage of rain, but as another
upper wave moves into the area more numerous showers and storms will
develop in the afternoon and then continue into the evening. Again
the highest coverage should be across the south closer to the better
instability.

Only scattered coverage of convection is then expected across the
area Monday night into Tuesday night with no strong upper waves to
interact with the boundary.

A stronger wave will move in for Wednesday though, bringing
widespread showers and storms during the afternoon. Will go with
high PoPs then.

Locally heavy rain and flooding will remain a threat throughout the
short term given the moisture laden airmass. Another flood watch may
be needed in the future when better confidence in timing and
coverage of storms is present.

&&

.LONG TERM /Wednesday Night through Sunday/...
Issued at 324 PM EDT Sun Jun 16 2019

The active pattern again looks to continue well into the long term
portion of the forecast, which could begin to cause serious problems
water wise given the widespread 2 to 5 inches already experienced
across central Indiana. This threat will continue to merit close
scrutiny as the week wears on.

There may be a bit of a break in the action late Thursday night into
early Friday, but unfortunately at this point that is the only time
without a chance for showers and thunderstorms.

Temperatures during the period will climb back closer to normal as
ridging begins to build to the east and widespread southwest flow is
in place across the area.

&&

.AVIATION /Discussion for the 170000Z TAFS/...
Issued at 630 PM EDT Sun Jun 16 2019

Mid level vorticity center currently moving through Illinois
interacting with a very unstable air mass will result in a threat
for convection in the vicinity of mainly KBMG, KHUF, and KIND,
through about 170500Z. IFR visibility restrictions and gusty
shifting winds in and near heavier cells.

Otherwise, residual moisture and low level convergence along a
weak front may result in the development of some fog and IFR ceilings
by the early morning hours of Monday. Potential for this looks
better tonight than it did last night, as it appears there is less
chance of convective redevelopment late tonight.

Outside of convective areas, surface winds generally 6 kts or less
tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/JAS
SHORT TERM...50
LONG TERM...Nield
AVIATION...JAS
Hazardous weather outlook, Jun 16, 3:49 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
349 PM EDT Sun Jun 16 2019

INZ021-028>031-035>049-051>057-060>065-067>072-172000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
349 PM EDT Sun Jun 16 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms are possible through tonight. Some storms may
be severe, mainly into the evening.

Hazards: Damaging winds, large hail, heavy rain, flooding, and
lightning.

Timing: Thunderstorms are possible at any time tonight. The severe
storm threat is mainly before 1000 PM. Heavy rain and flooding are
possible at any time.

Discussion: Upper waves and a surface front will keep showers and
thunderstorms across the area through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible each day. A few strong to
isolated severe storms are possible on Monday. Lightning and locally
heavy rain are threats from any storm. Repeated rounds of rainfall,
heavy at times, could lead to moderate widespread flooding this week.

Discussion: A stalling frontal system and active upper pattern will
bring several rounds of showers and thunderstorms to central Indiana
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and again Monday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 16, 6:55 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      3 SSW NASHVILLE         39.16N 86.27W
06/16/2019                   BROWN              IN   911 CALL CENTER

            DISPATCH REPORTS CREW HEADING TO RESCUE
            RESIDENTS POSSIBLY TRAPPED DUE TO SMALL DAM
            FAILURE.

&&

AW
Local storm report, Jun 16, 7:01 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SEYMOUR                 38.96N 85.88W
06/16/2019  E1.00 INCH       JACKSON            IN   TRAINED SPOTTER

&&

AW
Local storm report, Jun 16, 7:11 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     1 ESE COVINGTON         40.14N 87.38W
06/16/2019                   FOUNTAIN           IN   PUBLIC

            PICTURES RELAYED VIA SOCIAL MEDIA OF 2 6 TO
            8 INCH TREES UPROOTED. TIME ESTIMATED VIA
            RADAR.

&&

AW
Local storm report, Jun 16, 8:00 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     FLASH FLOOD      2 E WASHINGTON          38.66N 87.14W
06/16/2019                   DAVIESS            IN   911 CALL CENTER

            DAVIESS COUNTY DISPATCH REPORTING
            SIGNIFICANT WATER ISSUES IN WASHINGTON WITH
            NUMEROUS ROADS UNDER WATER.

&&

AW
Special weather statement, Jun 16, 8:32 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
832 PM EDT Sun Jun 16 2019

INZ037>039-046-170115-
Tipton IN-Hendricks IN-Boone IN-Hamilton IN-
832 PM EDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...BOONE...
HAMILTON AND SOUTHEASTERN TIPTON COUNTIES UNTIL 915 PM EDT...

At 831 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lebanon, or 18 miles east of Crawfordsville,
moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carmel, Noblesville, Brownsburg, Lebanon, Zionsville, Tipton,
Westfield, Cicero, Pittsboro, Whitestown, Sheridan, Arcadia,
Jamestown, Atlanta, Lizton, Advance, Ulen and Morse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4022 8586 4014 8586 3992 8625 3992 8633
      3988 8633 3980 8647 3990 8670 3996 8669
      4018 8629 4018 8624 4020 8624 4032 8602
TIME...MOT...LOC 0031Z 295DEG 7KT 3995 8658

AW/50
Local storm report, Jun 16, 8:39 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
839 PM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     1 NE TERRE HAUTE        39.48N 87.38W
06/16/2019                   VIGO               IN   PUBLIC

            LARGE HEALTHY TREE FELL ON 2 CARS IN TERRE
            HAUTE. PICTURE RECEIVED VIA SOCIAL MEDIA
            WITH TIME ESTIMATED FROM RADAR.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:32 PM EDTSpecial Weather StatementINDBoone, Hamilton43 min
Jun 16, 8:43 PM EDTAreal Flood WarningINDBoone, Hamilton, Hendricks, Madison, Tipton7 hr
Jun 16, 9:40 PM EDTRiver Flood WarningINDLawrence, Martin11 days
Jun 16, 9:40 PM EDTRiver Flood WarningINDLawrence, Martin21 days
Jun 16, 9:40 PM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike10 days
Jun 16, 9:40 PM EDTRiver Flood WarningINDDelaware, Madison31 hr
Jun 16, 9:40 PM EDTRiver Flood WarningINDMarion, Morgan3 days
Jun 16, 9:41 PM EDTAreal Flood WarningINDClay, Vigo6 hr
Jun 16, 10:25 PM EDTAreal Flood WarningINDDelaware, Madison5 hr
Jun 16, 10:52 PM EDTRiver Flood WarningINDHamilton, Marion48 hr
Jun 17, 1:01 AM EDTAreal Flood WarningINDDaviess, Knox, Martin6 hr
Jun 17, 3:14 AM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more4 days
Jun 17, 7:23 AM EDTAreal Flood WarningINDBartholomew, Brown, Daviess, Greene, Jackson, Jennings and 4 more18 hr
Jun 17, 2:58 PM EDTAreal Flood WarningINDClay, Greene, Owen, Sullivan6 hr
Jun 17, 4:23 PM EDTAreal Flood AdvisoryINDJohnson, Shelby3 hr
Jun 17, 4:48 PM EDTSpecial Weather StatementINDDecatur42 min
Jun 17, 5:12 PM EDTFlash Flood WarningINDDaviess, Greene, Lawrence, Martin4 hr
Jun 17, 5:36 PM EDTFlash Flood WarningINDBartholomew, Brown, Jackson, Lawrence4 hr
Jun 17, 5:40 PM EDTAreal Flood WarningINDHamilton3 hr
Jun 17, 5:56 PM EDTSpecial Weather StatementINDJackson34 min
Jun 17, 6:01 PM EDTFlash Flood WarningINDBartholomew, Decatur, Jennings7 hr
Jun 17, 6:08 PM EDTSevere Thunderstorm WarningINDJackson37 min
Jun 17, 6:19 PM EDTSevere Thunderstorm WarningINDJennings30 min
Jun 17, 6:24 PM EDTRiver Flood WarningINDDecatur26 hr
Jun 17, 7:05 PM EDTAreal Flood AdvisoryINDTipton3 hr
Jun 17, 7:32 PM EDTAreal Flood WarningINDDelaware3 hr
Jun 17, 7:50 PM EDTAreal Flood WarningINDTipton3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.